Tennessee, 2022

Flash Flooding in Tennessee, August 1, 2022

August 1, 2022 · NWS MRX · 2 events in 2 counties and zones

A weak warm frontal passage aided convective downpours in a weak steering environment as it moved northward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak warm frontal passage aided convective downpours in a weak steering environment as it moved northward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 10:12 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 31, 10:12 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1112 PM EDT Sun Jul 31 2022

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

Main focus for the update this evening was adjusting PoPs to reflect
most recent radar trends now through the overnight but overall
the forecast has remained well on track. Per SPC mesoanalysis,
1000-1500 J/kg of SBCAPE is present across the area as shortwave
energy traverses through mean flow aloft. The resulting numerous
showers with some isolated thunderstorms are taking place in an
environment with abundant moisture(PWATs in excess of 2" along and
west of I-75) and favorable warm rain processes. As instability
lessens overnight, coverage and intensity of showers will reduce
as well. The isolated flash flood threat should subside after 1-2
AM EDT. Remember that it can be very difficult, if not impossible,
to determine if a road is flooded at night so take extra caution
if driving. Coverage of showers and storms will increase again
Monday morning and into the afternoon with the return of the
isolated flooding threat as well. The previous forecast discussion
follows and new zones have been sent.

KRS

&&

.AVIATION...
00Z TAF DISCUSSION.

Scattered to numerous showers and thunderstorms continue to
persist across the region as depicted by radar imagery. Have
continued to include VC showers/storms over the next few hours at
all sites, with a brief TEMPO at CHA as this looks like the most
likely terminal to see direct impacts based on recent trends.
After a short-lived lull overnight, a shortwave disturbance will
reintroduce showers and storms Monday morning. Expect this will
lead to a period of MVFR cigs, however, MVFR cigs likely overnight
at TRI. Southwest winds will be relatively more breezy tomorrow at
approximately 10 to 15 kts.

KRS

&&

.PREV DISCUSSION...
/ISSUED 342 PM EDT Sun Jul 31 2022/
SHORT TERM...(Tonight through Monday)...

Key Messages:

1. Localized flash flood threat continues across the forecast area
through the short term.

Discussion:

The gist of the short term is this...much of the I-40 corridor
from our CWA, westward across Tennessee and into Arkansas, remains
situated between broad upper trough to across the northern United
States and flat subtropical ridging extending west from Bermuda
across the I-40 and I-20 corridors throughout the deep south.
This pattern doesn't change heading into Monday, so expect much of
the same tonight and on Monday with another round of scattered to
numerous showers and thunderstorms and at least a threat for
localized flash flooding.

Going into a bit more detail here, a shortwave will traverse the
central Appalachians to our north this afternoon and evening. A
weak surface low associated with this feature shifted ENE from
western TN into eastern KY this morning and afternoon, pulling the
stationary boundary northward into eastern KY and western VA as it
did so. Convective coverage has been greatest in the northern
parts of our CWA, nearer to the front/weak low, with more
scattered coverage further south in what is a more pseudo warm
sector type setup. Localized flash flooding concerns will continue
through this evening in the north where 1hr and 3hr flash flood
guidance is lowest, before diurnal trends lead to a downtick in
convective coverage. Hires CAM guidance also indicates that we'll
need to keep an eye on the mountains as well where low level flow
will align favorably with the Appalachian chain for a low-end
flooding threat there too.

Tonight into Monday, another shortwave will drop into the trough
around Wisconsin and the upper midwest around midnight tonight,
then shift east to the central and eastern Great Lakes region by
Mon afternoon. In some form or fashion, all guidance shows another
uptick in convection just before daybreak tomorrow and lasting
through the day tomorrow. Moisture transport vectors are,
relatively speaking, maxed out over south of the I-40 corridor
tomorrow. Soundings continue to show an atmosphere favoring
effective warm rain processes and the potential for some heavy
rains. That being said, the southern half of the CWA has lesser
flash flood guidance values so I believe the flash flood threat
will continue to be of the localized nature. As such, will once
again forego any flash flood watches at this time.

CD

LONG TERM...(Monday Night through Sunday)...

Key Messages:

1. Less organized convection this week through the weekend with
mainly scattered afternoon and evening showers and storms.

Discussion:

This week will feature a transition from the primed and unsettled
frontal mode to a less primed and more normal summertime environment
for the area. As our frontal boundary scoots away, we will find
ourselves stuck in the middle with two upper level ridges, one in
the American Southwest, and the other is the Bermuda Ridge. Between
the two ridges, a couple of weak shortwaves will pass through our
area, aiding to spark a chance of showers and thunderstorms several
of the days this week and towards the weekend. Rain chances will be
predominantly favored in the afternoon into evening hours, as the
diurnal pulse occurs.

As for any dry days, hard to say. Summertime convection
any day always makes it hard to say who wins the rain lottery. On
Wednesday, the 12Z NAM run has a decent diurnal signal, GFS less so,
and 00Z Euro being the driest. GFS has PWATs on Wednesday recovering
to 1.5-1.7" by the evening hours, which is closer to the mean this
time of year versus the anomalously moist atmosphere we've had the
past week.

Friday going into Saturday features one of the weak shortwaves
squeaking down in between the ridges, with the global models showing
chances for rain Friday through Sunday.

Temperatures will be on a warming trend at the beginning of the
period, peaking in the upper 80s during midweek which is around
climatological normal values for this time of year.

Wellington

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  84  71  91  72 /  70  80  30  40  10
Knoxville McGhee Tyson Airport, TN  72  83  70  88  71 /  80  80  40  50  10
Oak Ridge, TN                       71  82  69  88  71 /  80  80  30  40  10
Tri Cities Airport, TN              69  80  68  84  68 /  70  80  50  60  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 31, 2:46 PM EST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
346 PM EDT Sun Jul 31 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-012000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
346 PM EDT Sun Jul 31 2022 /246 PM CDT Sun Jul 31 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will affect areas
north of the Interstate 40 corridor. Localized flash flooding
will continue to be possible, especially in Virginia and areas
near the Virginia and Kentucky borders.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will affect the
forecast area on Monday, with areas south of the Interstate 40
corridor being the focus for heavier precipitation. Localized
flash flooding will be possible area wide on Monday, but the best
chances will be in the south.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding and wind damage may be needed today through
the Monday.

In the hours before

Local storm report, Jul 31, 8:47 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 PM EDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     FLASH FLOOD      2 SSE POWELL            36.01N 84.02W
07/31/2022                   KNOX               TN   911 CALL CENTER

            WATER OVER THE ROAD IN BOTH LANES NEAR THE
            INTERSECTION OF CLINTON HIGHWAY AND CALLAHAN
            DRIVE.

0931 PM     FLASH FLOOD      2 SE POWELL             36.02N 84.00W
07/31/2022                   KNOX               TN   911 CALL CENTER

            WATER OVER THE ROAD NEAR THE INTERSECTION OF
            KECK RD AND LACY RD.

0936 PM     FLASH FLOOD      3 NNE KNOXVILLE         36.02N 83.93W
07/31/2022                   KNOX               TN   911 CALL CENTER

            ROAD IS FLOODED WITH CAR DISABLED IN
            FLOODWATER.

0944 PM     FLASH FLOOD      1 N KNOXVILLE           35.99N 83.94W
07/31/2022                   KNOX               TN   911 CALL CENTER

            ROAD IS FLOODED NEAR THE INTERSECTION OF N
            CENTRAL ST AND CORAM ST.

&&
Local storm report, Jul 31, 8:53 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
953 PM EDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FLASH FLOOD      3 NNW KNOXVILLE         36.01N 83.97W
07/31/2022                   KNOX               TN   911 CALL CENTER

            ROAD IS FLOODING NEAR THE INTERSECTION OF
            CENTRAL AVE PIKE AND CEDAR LN.

0949 PM     FLASH FLOOD      4 SSW MALONEYVILLE      36.03N 83.87W
07/31/2022                   KNOX               TN   911 CALL CENTER

            FLOODING ALONG MILLERTOWN PIKE NEAR LOVES
            CREEK ROAD. ROAD IS ALMOST IMPASSIBLE.

&&
Local storm report, Jul 31, 9:21 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1021 PM EDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     FLASH FLOOD      3 NE KNOXVILLE          36.01N 83.91W
07/31/2022                   KNOX               TN   911 CALL CENTER

            FLOODING ALONG BRIDALWOOD DR AND MAXWELL ST
            WITH WATER GETTING UP INTO YARDS NEAR HOMES.

1013 PM     FLASH FLOOD      3 SE HALLS              36.05N 83.90W
07/31/2022                   KNOX               TN   911 CALL CENTER

            DEEP WATER OVER ROAD NEAR INTERSECTION OF
            TAZEWELL PIKE AND ANDERSON RD.

&&
Local storm report, Jul 31, 9:27 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 PM EDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLASH FLOOD      1 SE POWELL             36.03N 84.02W
07/31/2022                   KNOX               TN   911 CALL CENTER

            ROADWAY FLOODED NEAR BEELERTOWN RD AND W
            BEAVER CREEK DR.

&&
Local storm report, Jul 31, 10:13 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1113 PM EDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     FLASH FLOOD      3 SW MALONEYVILLE       36.06N 83.87W
07/31/2022                   KNOX               TN   911 CALL CENTER

            ROAD IS COMPLETELY FLOODED ALONG WASHINGTON
            PIKE NEAR LUTTRELL RD.

&&
Local storm report, Jul 31, 11:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1240 AM EDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLASH FLOOD      1 SW SNEEDVILLE         36.53N 83.23W
08/01/2022                   HANCOCK            TN   LAW ENFORCEMENT

            SEVERAL CREEKS ARE OUT OF THEIR BANKS INTO
            AREA ROADWAYS.

&&

DH

The radar

The Knoxville radar (KMRX), 40 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hancock

When
August 1, 12:00 AM EST to 1:00 AM EST
Where
Hancock County, 2 mi S of Sneedville to 2 mi E of Sneedville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.501, -83.220

Several creeks were out of their banks and onto roadways near Sneedville.

Flash Flood, Hawkins

When
August 1, 12:01 AM EST to 1:20 AM EST
Where
Hawkins County, 2.5 mi E of Church Hill to 2.5 mi NE of Church Hill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.520, -82.675

Creek out of its banks covered a roadway with six inches of water just east of Church Hill.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054905, 1054907.